Indiana, 2013

Damaging Winds in Indiana, July 23, 2013

July 23, 2013 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed in an unstable air mass ahead of a cold front during the afternoon. These storms began to organize across southeastern Indiana before moving into southwestern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in an unstable air mass ahead of a cold front during the afternoon. These storms began to organize across southeastern Indiana before moving into southwestern Ohio. The main threat from these storms while in Indiana was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 12:40 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 23, 12:40 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
140 PM EDT TUE JUL 23 2013

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION
TODAY. HIGH PRESSURE IN THE UPPER MIDWEST WEDNESDAY WILL DROP INTO
THE NORTHERN OHIO VALLEY WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT WILL PUSH INTO THE REGION FROM THE NORTHWEST THIS
AFTERNOON. LATEST MODELS BRING THE BEST INSTABILITY AND LOW LEVEL
CONVERGENCE TO LOCATIONS A LITTLE FARTHER EAST AND SOUTH OF
PREVIOUS FORECAST. THUS...HAVE SHIFTED POPS SOME WITH LOW CHANCE
NOW EXPECTED ACRS THE NORTHWEST...RAMPING UP TO LIKELY POPS MAINLY
EAST/SOUTHEAST OF I-71 BY EVENING. THE COLD FRONT WILL BE
ACCOMPANIED BY AN EMBEDDED S/WV. MLCAPES ARE NOW FORECAST TO RANGE
BETWEEN 2000 AND 3500 J/KG...SO THERE WILL BE ENOUGH FUEL FOR
THUNDERSTORMS TO DEVELOP. THIS INSTABILITY ALONG WITH LOW TO
SLIGHTLY LOW END 0-6 KM BULK SHEAR SHOULD ADD TO SOME
ORGANIZATION WITH MULTICELL STORM CLUSTERS AND PERHAPS SOME LINEAR
BOWING SEGMENTS. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREAT ALONG WITH THE POTENTIAL FOR A FEW LARGE HAIL STONES.
LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH SOME OF THE STRONGER
STORMS. SEVERE POTENTIAL CONTINUES TO BE HIGHLIGHT IN THE HWO.

IT APPEARS TEMPERATURES WILL BE MUCH WARMER ACROSS THE NORTHWEST
THIS AFTERNOON. OVERALL...HIGHS SHOULD BE IN THE UPPER 80S.
DEWPOINTS ARE MUCH HIGHER THAN FORECAST...AND THESE VALUES
COMBINED WITH HIGHS IN THE UPPER 80S...WILL PUSH HEAT INDICES INTO
THE MID AND UPPER 90S. HAVE HIGHLIGHTED THIS IN THE HWO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
SHOWERS/STORMS WILL BE EXITING THE FORECAST AREA THIS EVENING AND
SHOULD BE NEAR THE I-71 CORRIDOR TO START THIS PERIOD. A QUICK
CLEARING BEHIND IT WILL LET COOLER AND SUBSTANTIALLY DRIER AIR
ENTER THE OHIO VALLEY. A PERIOD OF NO RAIN IS IN THE OFFING AS
HIGH PRESSURE BUILDS INTO THE NORTHERN OHIO VALLEY FROM THE UPPER
MIDWEST.

MUCH COOLER READINGS IN THE 70S AND LOWER 80S WILL BE A WELCOME
CHANGE ALONG WITH THE DRIER AIR. IN ADDITION TO THE COOLER
HIGHS...NIGHTTIME LOWS WILL DROP TO THE 50S TO AROUND 60 FOR MUCH
OF THE REGION FOR THE NEXT SEVERAL NIGHTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ACTIVE WEATHER PATTERN TO DRY OUT AT MID WEEK. MAIN WEATHER FEATURES
ARE A MID LEVEL RIDGE OVER THE WESTERN U.S. AND A MEAN TROF OVER THE
EAST.

FRONTAL BOUNDARY DROPPING SE WILL PROVIDE A LINGERING CHANCE FOR
PRECIPITATION OVER THE FAR SE EARLY WEDNESDAY. TEMPERATURES ARE
EXPECTED TO BE BELOW NORMAL WITH HIGHS RANGING FROM THE MID 70S
NORTHWEST TO NEAR 80 SE.

NORTHWEST FLOW PATTERN DEVELOPS WITH SFC HIGH PRESSURE BUILDING SE
ACRS THE REGION THRU THE END OF THE WEEK. THIS HIGH WILL PROVIDE
DRIER WEATHER THRU THE REMAINDER OF THE WEEK. BELOW NORMAL
TEMPERATURES TO CONTINUE WITH HIGHS ON THURSDAY RANGING FROM THE
UPPER 70S NW TO THE LOWER 80S SE. TEMPS WILL MODERATE A LTL ON
FRIDAY BUT STILL REMAIN BELOW NORMAL WITH HIGHS FROM THE LOWER 80S
NW TO THE MID 80S SE.

ENERGY DIGGING SE IN THE NORTHWEST FLOW WILL DEEPEN THE EASTERN U.S.
TROF. NUMERICAL MODEL SOLNS DIFFERENCES EXIST REGARDING TIMING...
PHASING AND DEPTH. ECMWF SOLN IS THE MOST AMPLIFIED WITH THIS FEATURE
ALTHOUGH DIFFERENCES EXIST MOST MODEL SOLNS ARE SIMILAR KEEPING MSTR
ASSOCIATED WITH REMNANTS OF CLOSED LOW TO OUR SOUTH. LATEST
OPERATIONAL GFS TAKES THE ASSOCIATED SFC WAVE THRU OHIO WILL COPIOUS
AMOUNTS OF PRECIPITATION NEXT WEEKEND. THIS WILL HAVE TO CONTINUE TO
BE MONITORED. EXPECT SFC COLD FRONT TO DROP SE THRU THE REGION
SAT/SAT NIGHT. WILL INDICATE CHANCE POPS WITH THIS FEATURE AND ALLOW
FOR LINGERING MENTION ON SUNDAY WITH THE BEST PROBABILITY ACRS THE
SE. BELOW NORMAL READINGS TO CONTINUE WITH HIGHS ON SATURDAY...UPPER
70S NW TO THE LOWER 80S SE.

NORTHWESTERLY FLOW ALOFT WITH SFC HIGH PRESSURE TO DRY US OUT LATER
SUNDAY INTO MONDAY. IN THE WAKE OF THIS COLD FRONT TEMPERATURES TO
RUN 5 TO 10 DEGREES BELOW NORMAL...WITH HIGHS SUNDAY FROM THE MID
70S NW TO NEAR 80 SE AND GENERALLY IN THE UPPER 70S TO NEAR 80
MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LATEST OBJECTIVE ANALYSIS SUGGESTS THAT THE MAIN CONVECTIVE
ACTIVITY TO AFFECT THE TAF SITES THIS AFTERNOON INTO THIS EVENING
WILL BE ALONG AND AHEAD OF A DEVELOPING PRE FRONTAL TROUGH JUST TO
OUR NW. IN A MODERATE TO STRONG UNSTABLE AIRMASS...ALONG WITH JUST
ENOUGH AMPLE SHEAR...CLUSTERS OF STORMS...SOME IN LINEAR SEGMENTS
SHOULD PROGRESS FROM NW TO SE ACRS THE TAF SITES BETWEEN 20Z AND
24Z. IT IS TOO EARLY TO PINPOINT WIND GUST AND HAIL POTENTIAL AT
ANY GIVEN SITE...BUT STRONG WINDS AND HAIL ARE CERTAINLY
PLAUSIBLE. WILL AMEND ACCORDINGLY IF NEEDED. OTHERWISE...HAVE
PLACED A TEMPO GROUP WITH IFR VSBYS/MVFR CIGS WHEN THE BEST THREAT
IS EXPECTED AT EACH TAF SITES. THE PRE FRONTAL TROUGH WILL BE
FOLLOWED BY A COLD FRONT LATER THIS EVENING WHICH WILL SHOW A
MARKED WIND SHIFT TO THE NORTH. THIS WILL USER IN DRIER AIR AT THE
SURFACE AS THE FRONT PUSHES SOUTH OF THE OHIO RIVER OVERNIGHT.
MODELS CONTINUE TO SHOW SOME LOW LEVEL MOISTURE IN THE WAKE OF THE
FRONT. THIS MOISTURE IN A LOW LEVEL CAA REGIME WILL LIKELY PRODUCE
SOME POST FRONTAL STRATOCUMULUS WHICH MAY END UP IN THE MVFR
CATEGORY. HAVE SHOWED THIS IN THE TAFS.

ON WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES AND
OHIO VALLEY REGION. DIURNAL HEATING SHOULD ALLOW THE MVFR
STRATOCUMULUS DECK LIFT TO A LOW VFR CUMULUS DECK BY 18Z. WINDS
WILL SHIFT TO THE NORTHEAST BY THEN AS WELL.

OUTLOOK...THUNDERSTORMS POSSIBLE SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...HICKMAN
SHORT TERM...FRANKS/HICKMAN
LONG TERM...AR
AVIATION...HICKMAN
Hazardous weather outlook, Jul 23, 10:52 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1152 AM EDT TUE JUL 23 2013

INZ058-059-066-073>075-080-KYZ089>100-OHZ046-053>056-060>065-070>074-
077>082-088-240900-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DELAWARE-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
1152 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES WILL RISE INTO THE UPPER 80S THIS AFTERNOON AHEAD OF
A COLD FRONT. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE
LOWER TO MID 70S WILL PRODUCE HEAT INDICES IN THE MID TO UPPER
90S.

THE COLD FRONT WILL CROSS SOUTHEAST THROUGH THE OHIO VALLEY THIS
AFTERNOON INTO THIS EVENING. SHOWERS AND THUNDERSTORMS WILL FIRE
ALONG THE FRONT AS IT CROSSES THE REGION...AND SOME OF THESE
STORMS COULD REACH SEVERE LIMITS. DAMAGING WINDS AND LARGE HAIL
ARE EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREATS. SOME
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS
EVENING.

INZ050-OHZ026-034-035-042>045-051-052-240900-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI-
CHAMPAIGN-
1152 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CROSS SOUTHEAST THROUGH THE AREA THIS AFTERNOON
INTO THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO ACCOMPANY THIS FRONT...WITH ACTIVITY COMING TO AN END BY EARLY
EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN
ISOLATED SEVERE STORM CAN NOT BE RULED OUT. DAMAGING WINDS AND
LARGE HAIL WOULD BE THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 12:41 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
141 PM EDT TUE JUL 23 2013

OHZ056-065-231815-
FAIRFIELD OH-LICKING OH-
141 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING AND
NORTHEASTERN FAIRFIELD COUNTIES THROUGH 215 PM EDT...

AT 136 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 158 AT STATE ROUTE 204...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BUCKEYE LAKE.

ALSO...MILLERSPORT...HEBRON...FAIRFIELD BEACH...HARBOR HILLS...
BROWNSVILLE...TOBOSO AND GRATIOT ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3992 8223 3991 8234 3993 8246 3986 8246
      3984 8244 3984 8240 3983 8239 3983 8245
      3986 8246 3984 8247 3986 8268 3998 8268
      4005 8221
Special weather statement, Jul 23, 12:56 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
156 PM EDT TUE JUL 23 2013

INZ050-OHZ060-231830-
WAYNE IN-PREBLE OH-
156 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE AND SOUTHEASTERN
WAYNE COUNTIES THROUGH 230 PM EDT...

AT 153 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RICHMOND...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW PARIS...EATON AND
LEWISBURG.

ALSO...WEST FLORENCE...NEW HOPE...ELDORADO...OKLAHOMA...WEST
MANCHESTER AND WEST ALEXANDRIA ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3990 8492 3992 8468 3992 8449 3989 8448
      3969 8448 3974 8494

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 23, 1:01 PM EST to 1:05 PM EST
Where
Wayne County, 0.99 mi SE of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.819, -84.888

Large limbs and power lines were downed in south Richmond due to thunderstorm winds.

Thunderstorm Wind, Ripley

When
July 23, 2:45 PM EST to 2:49 PM EST
Where
Ripley County, 0.21 mi NNE of Napoleon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.203, -85.329

Trees were reported down on a road in Napoleon due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465567, 465569.